It’s been almost six months since I wrote to you all about my blood clot experience, and, let me tell you, has it been rough. I’ve gone through a lot of snags that I didn’t expect, but then again I didn’t expect to get a clot either.
I’ve spent the first half of 2009 looking like a heroin addict from all the blood tests I’ve gotten and a pill-poppin’ animal (thanks, Lil Wayne) from all the medications I’m taking. I can’t even count how many times I’ve told the story of what happened and answered countless questions. I particularly love the, “Aren’t you young?” question.
Yes, I’m young.
Does it mean I’m invincible? No.
The first few months were very difficult for me because I was still adjusting to the medication and trying to process the fact that I almost died. Coumadin, or Warfarin, is a blood thinner. I quickly found out that being on blood thinners makes you cold. Almost all the time. So walking to class was hard because I was freezing my little butt off. And don’t even try me on going to parties at night. Since my clot was bigger, it took a long time for it to disappear, which made it hard for me to breathe a lot of the time. Long walks across campus got me winded, and I couldn’t exercise. Pretty much, my whole love for being fit and athletic went out the window.
Along with my lack of exercise, my love for healthy foods like salad, broccoli, asparagus, basically anything green (yeah, kiwi too), was gone. Since foods that are green are rich in vitamin K, a blood thickening agent, I couldn’t eat them unless I did it consistently. I decided it was better not to eat them at all because my blood level was so hard to regulate in the first place.
While on Coumadin, they test your INR (international normalized ratio), which is a fancy way of telling how thick or thin your blood is. The margin is very small, and because I’m so young it made it much harder to get my blood to fall in the range and stay there. While the “average” person with a blood clot takes a few weeks to regulate, it took me about 4 months. I was getting blood tests two or three times a WEEK instead of once a month.
I’ve encountered several issues during this whole ordeal. I can’t be on the Pill ever again, which means I have to be extra careful (and, thankfully, my boyfriend has been great about that). I’m currently debating my other birth control options. The Depo-Provera shot doesn’t have estrogen in it, but it still carries a slight risk for blood clots. I’m too young for an IUD, so I’m pretty much stuck with the shot or using a diaphragm or condoms.
Another issue is that I get sick… a lot. I’m prone to frequent bladder infections, colds and flu-type illnesses, and I tend to get migraines and headaches frequently. Unfortunately, because meds affect the blood thinners, I can’t take anything. Think about trying to endure the flu without meds. Welcome to my clotted life.
In thirteen days I will be of Coumadin and I am excited to celebrate with a salad and margaritas. Finally, I’ll be able to get back to some sort of normal life with vegetables and alcohol! Not to mention I’ll have the tolerance of a five year old, and that is awesome. I’m looking forward to not getting goosebumps when it’s 60 degrees outside and being able to walk around without feelings like I ran up ten flights of stairs. I can’t wait to run into stuff and not immediately bruise, and for my veins to stop looking like I’ve been shooting up in some back alley on campus.
I can joke about the situation now having lived it, but I seriously want every single reader to know how serious a situation this is. It can happen to anyone on birth control, especially you girls who like to light up. Whether you smoke like a chimney or you “socially” smoke (“I’m so drunk I need a cigarette”), it increases your risk for a clot. I was lucky; had I not gone to the hospital or if I had been an hour late, I’d be dead.
Birth control has serious side effects like blood clots, strokes, and heart attacks. Take the risks seriously and pay attention to your body!